THURSDAY, March 17, 2016 (HealthDay News) — In a case report published online Feb. 28 in the Journal of Clinical Pharmacy and Therapeutics, researchers document non-HIV-associated Kaposi sarcoma in a male patient with myasthenia gravis and metastatic melanoma treated with the BRAF inhibitor dabrafenib.
Sagun Parakh, M.B.Ch.B., from Austin Health in Heidelberg, Australia, and colleagues describe a case of extensive bilateral pedal Kaposi sarcoma in a patient treated with dabrafenib for metastatic melanoma. The 76-year-old, HIV-negative, male patient, without diabetes, with a history of myasthenia gravis and metastatic melanoma presented with enlarging macular/plaque-like rash on his feet. The rash was preceded by bilateral plantar shooting pains.
The authors initially thought that the rash was due to initiation of the BRAF inhibitor dabrafenib, as rash progression was in the context of acute-on-chronic immunosuppression. Kaposi sarcoma was revealed in histopathologic findings from skin biopsies. The patient continued on dabrafenib and was treated with superficial radiotherapy to the feet, which resulted in prompt pain relief and arrest of further spread of Kaposi sarcoma.
“This case illustrates the diagnostic pitfalls in patients treated with targeted therapies and highlights the importance of broad differentials for unusual presentations and early biopsy,” the authors write.
Copyright © 2016 HealthDay. All rights reserved.